Texas, 2006

Flash Flooding and Damaging Wind in Texas, September 24, 2006

September 24, 2006 · NWS BRO · 6 events in 1 county or zone

5 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Sep 24, 1:30 AM CST, 6 hours 10 minutes earlier.

Area forecast discussion, Sep 24, 1:30 AM CST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
230 AM CDT SUN SEP 24 2006

.DISCUSSION...MDLS CONTINUE TO SUGGEST THE ABILITY OF THE ATM OVR
DEEP S TX TO FIRE STRONG CONVECTION TODAY THRU MON AM...AS A SLOW
MVG COLD FRONT CUTS SLOWLY THRU THE MOIST AND UNSTABLE AMS. BRO
24.0000Z SOUNDING PLACES PWATS AT 2.13 INCH WITH 3146 J/KG OF CAPE.
STABILITY INDICES PROJECTED IN THE WM SECTOR PRIOR TO FORCING SHOW
CAPES OSCILLATING FM 2 TO 3K AND SIS FM -3 TO -6 AT TIMES. CURRENT
EXCESSIVE RAFL PROGS FM HPC PLACE NRN RGV UNDER SLGT RISK OF RAFL
TOTAL EXCEEDING 5 INCHES WITH ALL OF THE RGV BULLSEYED IN 1 TO 1.5
INCHES FM 12Z TDY UNTIL 12Z MON...ALSO SHOWING THE POSSIBILITY OF
MCS DEVELOPING OVR ADJ GULF EARLY MON AM AND MVG BACK OVR RGV
COASTAL AREAS OF CAMERON AND WILLACY 12Z MON THRU MON PM DUMPING
0.50 TO 1.00 INCH OF RAFL DURING THAT PD.

CONVECTION JUST STARTING IN ZAPATA COUNTY NOW...WITH VIGOROUS
CONVECTION JUST SOUTH OF SAT ALL NIGHT. THIS LINE OF CONVECTION HAS
SLOWED DURING THE PAST HOUR...AND THIS SUGGESTS THE TIMING OF SFC
FORCING MAY RETARD UNTIL MAX DESTABILIZATION LATER TDY...LEAVING THE
POSSIBILITY FOR STRONG TO SVR TSTM DEVELOPMENT FOR OUR SUNDAY
AFTERNOON. LATEST ANALYSIS OF STRONG CONVECTION SHOWS AREA NOW JUST
30 MILES NORTH OF JIM HOGG COUNTY. GENERAL SPEED SOUTHWARD IS 18
KTS...BUT XPCT THIS TO SLOW WITH TIME...AS CF ENTERS MORE HOSTILE
ENVIRONS. ONCE AGAIN...THIS RETARDS LIFT TO COINCIDE WITH MAX
INSTABILITY AND MAY RESULT IN STRONG TSTM DEVELOPMENT W/HVY RAFL.
WITH MDLS IN AGREEMENT ON 80 PERCENT POPS IN 1ST TWO PDS...FLASH
FLOODING WILL NEED TO BE WATCHED CLOSELY TDY AND TNGT. CURRENT FFG
SUGGESTS ANY TOTALS DURING ONE HOUR OF MORE THAN 2.5 INCHES WILL
CAUSE FLASH FLOODING...AND THIS FNT SHOULD ALLOW TRAINING AS IT
SLOWS AND IGNITES ADDITIONAL CONVECTION TO ITS S AND SW.
&&

.MARINE...WINDS HAVE DECREASED SOMEWHAT FOR NOW BUT SEAS OFFSHORE
ARE STILL FAIRLY HIGH.  AT 2AM BUOY 42020 REPORTED SOUTH SOUTHEAST
WINDS AT 16 KNOTS AND SEAS OF 7 FEET WITH A PERIOD OF 8 SECONDS.  A
COLD FRONT APPROACHING FROM THE NORTH WILL SPREAD SHOWERS AND
THUNDERSTORMS INTO THE COASTAL WATERS BEGINNING THIS MORNING AND
LASTING INTO THE AFTERNOON.  HEAVY RAIN WILL ACCOMPANY THESE STORMS
ALONG WITH GUSTY WINDS.  POST-FRONTAL NORTH TO NORTHEAST WINDS OF 20
TO 25 KNOTS ALONG WITH SEAS 6 TO 7 FEET ARE EXPECTED THIS EVENING
INTO MONDAY MORNING.  ACCORDINGLY...A SCA IS IN EFFECT FOR THIS TIME
PERIOD.  A RETURN TO GENERALLY DRIER CONDITIONS ALONG WITH LOWER
WINDS AND SEAS IS FORECAST THROUGH THE END OF THE WEEK. &&

.AVIATION...MAINLY VFR CONDITIONS WITH SOUTHEAST WINDS AROUND 10
KNOTS WILL PREVAIL TONIGHT ALTHOUGH OCCASIONAL MVFR CEILINGS WILL
OCCUR.  THUNDERSTORMS ARE EXPECTED TO OCCUR THIS MORNING INTO THE
AFTERNOON IN ASSOCIATION WITH A COLD FRONT MOVING SOUTH INTO THE
RGV.  HEAVY RAIN AND GUSTY WINDS...ALONG WITH REDUCED CEILINGS AND
VISIBILITIES...CAN BE EXPECTED WITH THESE STORMS.  WINDS WILL SHIFT
TO THE NORTH TO NORTHEAST BY THIS EVENING BEHIND THE FRONT.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  85  73  82  71  85 /  80  70  40  30  20
BROWNSVILLE          88  72  83  70  87 /  80  70  40  30  20
HARLINGEN            87  69  84  70  88 /  80  70  40  20  20
MCALLEN              86  69  85  69  89 /  80  40  30  20  20
RIO GRANDE CITY      83  65  82  67  90 /  80  40  10  20  10
SOUTH PADRE ISLAND   85  73  83  73  86 /  80  70  40  30  20

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
SCA GMZ130-132-135-150-155-170-175 18Z SUN THROUGH 12Z MON. FFA
TXZ248>257 FM 1 PM THRU 7 AM MON.
&&

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO

58/68
Hazardous weather outlook, Sep 24, 4:00 AM CST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
500 AM CDT SUN SEP 24 2006

TXZ248>257-251100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
500 AM CDT SUN SEP 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF DEEP SOUTH TEXAS FROM 1
PM TODAY THROUGH MONDAY MORNING. SOME THUNDERSTORMS COULD BECOME
SEVERE TODAY AND TONIGHT. ROADWAY PONDING AND FLOODING OF LOW LYING
AREAS OF THE RIO GRANDE VALLEY CAN BE EXPECTED GENERALLY THIS
AFTERNOON THROUGH MONDAY MORNING. A SMALL CRAFT ADVISORY IS IN
EFFECT FOR ALL MARINE AREAS OF DEEP SOUTH TEXAS FROM 1 PM TODAY
THROUGH MONDAY MORNING. THESE WIND AND SEA CONDITIONS WILL ALSO
PRODUCE A HIGH RISK OF RIP CURRENTS TODAY FOR THE BEACHES OF SOUTH
PADRE ISLAND AND BOCA CHICA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG THUNDERSTORM DEVELOPMENT WITH HEAVY RAINFALL IS POSSIBLE
EARLY MONDAY MORNING MAINLY OVER CAMERON AND WILLACY COUNTIES.
SMALL CRAFT ADVISORIES MAY BE NEEDED FOR THE MARINE AREAS OF DEEP
SOUTH TEXAS THROUGH TUESDAY...AS NORTHEAST WINDS SHIP SEAS TO 7 TO 9
FEET. A HIGH RISK OF RIP CURRENTS ESPECIALLY DURING LOW TIDES IS
ANTICIPATED FOR THE BEACHES OF SOUTH PADRE ISLAND AND BOCA CHICA
THROUGH TUESDAY. MARINERS SHOULD BE AWARE THAT SEAS AND WINDS
WILL ALWAYS BE HIGHER THAN FORECAST IN AND NEAR THUNDERSTORMS. NO
OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.

PHILO

The radar

The Brownsville radar (KBRO), 87 km away, was scanning. The volume nearest the first event began at 13:38 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hidalgo

When
September 24, 7:40 AM CST
Where
Hidalgo County, Mc Allen
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
COOP STATION
Coordinates
26.200, -98.233

Several trees reported down in McAllen.

Flash Flood, Hidalgo

When
September 24, 8:05 AM CST to 10:30 AM CST
Where
Hidalgo County, Edinburg
Reported by
LAW ENFORCEMENT
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

Several streets in Edinburg closed due to flash flooding produced by heavy rains.

Flash Flood, Hidalgo

When
September 24, 8:17 AM CST to 10:30 AM CST
Where
Hidalgo County, Pharr
Reported by
LAW ENFORCEMENT
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

Several streets in Pharr closed due to flash flooding produced by heavy rains.

Flash Flood, Hidalgo

When
September 24, 8:45 AM CST to 11:00 AM CST
Where
Hidalgo County, Mc Allen
Reported by
DEPT OF HIGHWAYS
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

Twenty-five to thirty streets in McAllen closed due to flash flooding produced by heavy rains.

Flash Flood, Hidalgo

When
September 24, 9:05 AM CST to 11:30 AM CST
Where
Hidalgo County, Donna
Reported by
EMERGENCY MANAGER
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

Flash flooding reported along Business Highway 83 between Main Street and Highway 493.

Flash Flood, Hidalgo

When
September 24, 10:00 AM CST to 1:00 PM CST
Where
Hidalgo County, Weslaco
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

Frontage roads in Weslaco flooded and neighborhood flooding reported around Mile 6W.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533522, 5533523, 5533524, 5533525, 5533526, 5533527.